New York, 2014

Hail and Damaging Wind in New York, May 27, 2014

May 27, 2014 · NWS BTV · 2 events in 1 county or zone

Isolated showers and thunderstorms developed in northern New York during the afternoon of May 27th. One storm quickly intensified near Essex, New York and produced some wind damage and large hail before creating much more damage in portions of Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Isolated showers and thunderstorms developed in northern New York during the afternoon of May 27th. One storm quickly intensified near Essex, New York and produced some wind damage and large hail before creating much more damage in portions of Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 12:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 27, 12:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
138 PM EDT TUE MAY 27 2014

.SYNOPSIS...
ADDITIONAL SHOWERS ARE EXPECTED DURING THE DAY TODAY AS A BACKDOOR
COLD FRONT PUSHES SOUTHWESTWARD FROM NORTHERN MAINE AND THE ST.
LAWRENCE SEAWAY. THE WARMEST TEMPERATURES TODAY WILL BE FOUND
ACROSS WESTERN VERMONT AND PORTIONS OF NORTHERN NEW YORK AWAY FROM
THE IMMEDIATE ST. LAWRENCE VALLEY AND AWAY FROM THE APPROACHING
COLD FRONT. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN NEW YORK AND
WESTERN VERMONT. SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH
THE STRONGER STORMS. THE BACKDOOR COLD FRONT RESULTS IN A COOLER
MARITIME AIR MASS ACROSS THE ENTIRE NORTH COUNTRY ON WEDNESDAY...BUT
WILL ALSO PROVIDE A BREAK FROM THE SHOWERY CONDITIONS OF THE PAST
FEW DAYS. HIGH PRESSURE PREVAILS THROUGH THURSDAY WITH DRY
CONDITIONS. A SURFACE AND UPPER LEVEL TROUGH APPROACHING FROM
SOUTHWESTERN QUEBEC AND SOUTHEASTERN ONTARIO THURSDAY NIGHT INTO
FRIDAY WILL BRING ADDITIONAL SCATTERED SHOWERS ACROSS THE NORTH
COUNTRY...WITH A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON.
CONDITIONS WILL TREND DRIER AND WARMER FOR THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1150 AM EDT TUESDAY...OVERALL FORECAST IN GOOD SHAPE. GIVEN
THE WAVY NATURE TO THE FRONT THAT IS TRYING TO MOVE SOUTH HAVE
MATCHED OBSERVATIONS TO TAKE CARE OF THE TEMPERATURES AND HAVE
BLENDED INTO THE THERMAL PATTERN OF THE BTV4 TO HANDLE THE
TEMPERATURES FOR THIS AFTERNOON. THIS CREATES SOME INSTABILITY
SOUTH OF THE BOUNDARY...NAMELY THE SOUTHERN PORTIONS OF THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACKS AS WELL AS PARTS OF
CENTRAL AND SOUTHERN VERMONT. WHILE DEEP LAYER SHEAR IS NOT AS
STRONG OVER THIS AREA AS IT WAS YESTERDAY...ENOUGH SHEAR EXISTS TO
ENHANCE THE POTENTIAL FOR ORGANIZED STORMS...SOME OF WHICH COULD
BE STRONG. GOING FORECAST HAS THIS COVERED WELL AND WILL CONTINUE
ON WITH THIS IDEA.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
AS OF 321 AM EDT TUESDAY...LINGERING CONVECTIVE STORMS ACROSS NRN
NY INTO SWRN VT WILL DIMINISH IN COVERAGE AND INTENSITY EARLY THIS
EVENING WITH LOSS OF DAYTIME HEATING...AND AS COOLER MARITIME AIR
MASS EVENTUALLY PUSHES SOUTH AND WESTWARD ACROSS THE REMAINDER OF
OUR FORECAST AREA. A FEW SHOWERS COULD CONTINUED THROUGH THE
OVERNIGHT PERIOD...ESPECIALLY ACROSS CENTRAL/S-CENTRAL VT.
ABUNDANT LOW CLOUDS ARE ALSO EXPECTED ASSOCIATED WITH MARINE
AIR...WITH PATCHY DRIZZLE POSSIBLE EAST OF THE GREEN MTNS.
OVERNIGHT LOWS WILL RANGE FROM THE MID 40S EAST OF THE GREENS TO
THE UPR 40S/LOWER 50S ELSEWHERE. SFC WINDS WILL BE CHANNELED DOWN
THE ST. LAWRENCE VALLEY FROM THE NE AROUND 10 KTS MUCH OF TONIGHT.
LIKEWISE...COOLER AIR MASS WILL PUSH THROUGH THE GREEN MTN
GAPS/PASSES WITH LOCALLY GUSTY E/SE WINDS ALONG THE WRN SLOPES AT
TIMES OVERNIGHT (UP TO 25 MPH).

ON WEDNESDAY...SFC RIDGE NOSES SWWD FROM ME/NH INTO VERMONT WITH
GRADUALLY LESSENING OF LOW STRATUS/STRATOCU WITH DAYTIME HEATING
AND MIXING. SHOULD BE PARTLY SUNNY MOST LOCATIONS FOR THE AFTN
HOURS. IT WILL BE A RELATIVELY COOL DAY WITH PREVAILING MARITIME
AIR MASS IN PLACE...WITH HIGHS MAINLY IN THE MID 60S (5-8F BELOW
NORMAL). WINDS WILL BE LIGHT AND VARIABLE.

CONTINUED DRY WEDNESDAY NIGHT AND THURSDAY WITH SFC RIDGE IN
PLACE. HIGH CENTER SHIFTS EWD INTO THE GULF OF MAINE ALLOWING FOR
DEVELOPMENT OF LIGHT SOUTHERLY WINDS FOR THE DAYLIGHT HRS
THURSDAY. THIS WILL ALLOW AIR MASS TO MODERATE A BIT WITH HIGHS
BACK INTO THE UPR 60S TO LOWER 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 321 AM EDT TUESDAY...THURSDAY NGT AND FRIDAY WILL BRING AN
INCREASING THREAT OF SHOWERS AS UPPER LVL TROUGH MOVES OVER THE
NORTH COUNTRY. GFS INDICATING SOME INSTABILITY DURING THE DAY
FRIDAY...SO HAVE INCLUDED CHC TS. UPPER LVL TROUGH AND ASSOCIATED
VORTICITY WILL SHIFT SOUTH AND EAST OUT OF THE AREA ON SATURDAY...SO
HAVE LOW CHC FOR RESIDUAL SHOWERS OVER VT. SATURDAY NGT THROUGH
SUNDAY NGT...HIGH PRESSURE AT THE SFC WILL RESIDE OVER THE REGION
WHILE UPPER LVL RIDGING WILL BUILD IN...RESULTING IN DRY AND MOSTLY
CLEAR CONDITIONS. SFC RIDGE SLIDES TO THE SE SUNDAY NGT...PUTTING
THE NORTH COUNTRY IN SW FLOW...AHEAD OF A COLD FRONT APPROACHES FROM
THE NW. CLOUDS WILL SPREAD OVER THE REGION MONDAY...WITH INCREASING
THREAT OF SHOWERS ASSOCIATED WITH THE COLD FRONT. MODELS DIVERGE ON
EVOLUTION OF THIS SYSTEM...AS GFS KEEPS THE UPPER RIDGE IN PLACE
LONGER AND AFOREMENTIONED COLD FRONT WASHING OUT OVER THE AREA.
ECMWF KEEPS THE FRONT STRONGER WITH UPPER VORT LINING UP WELL WITH
SAID FRONT. BOTH MODELS HAVE AFFECTS OF FRONT ENDING MONDAY NGT WITH
BRIEF PERIOD OF DRY WEATHER ON TUESDAY BEFORE ANOTHER SYSTEM
ATTEMPTS TO MOVE IN FROM THE GREAT LAKES REGION.

TEMPERATURES THROUGHOUT THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH MAX TEMPS IN THE 60S MTNS AND L/M70S VALLEYS. MIN TEMPS
WILL BE IN THE 40S MTNS AND L/M50S VALLEYS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...STILL MONITORING THE THREAT FOR TSRA
ACROSS THE REGION THIS AFTERNOON WITH THE BEST CHANCES ALONG A
LINE FROM KMSS-KBTV-KVSF SOUTHWARD. NORTHWARD...COOLER AIR ALONG
WITH MORE PERSISTENT CLOUD COVER SHOULD KEEP ONLY CHANCES FOR
SHRA. FOR FLIGHT CONDITIONS...MAINLY VFR IS EXPECTED THROUGH 00Z
THOUGH BRIEF PERIODS OF IFR/MVFR ARE LIKELY IF ANY TSRA HIT A
TERMINAL. OTHERWISE...AFTER 00Z SOUTHEAST FLOW WILL BRING ABUNDANT
LOW-LEVEL MOISTURE INTO THE REGION WITH WIDESPREAD MVFR CIGS
DEVELOPING. LOCALLY AT KMPV/KSLK/KMSS CIGS WILL LOWER TO IFR AND
POSSIBLY AT KPBG AS WELL. STRONGER SOUTHEAST FLOW AT KRUT WILL
KEEP CIGS MVFR THOUGH SOME BRIEF PERIODS OF IFR ARE POSSIBLE 06-12Z.
FOR VSBY AFTER 00Z...ALL SITES EXCEPT KSLK SHOULD BE VFR AS WINDS
JUST OFF THE DECK REMAIN STRONG ENOUGH TO INHIBIT FOG. LIGHTER
FLOW AT KSLK WILL ALLOW FOR SOME IFR VSBY THROUGH 12-14Z WEDS.
AFTER 12Z WEDS...ALL SITES WILL SEE SLOW IMPROVING CONDITIONS.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...

18Z WED THRU 00Z FRI...VFR UNDER SURFACE HIGH PRESSURE.

00Z FRI THRU 12Z SAT...VFR WITH PERIODS OF MVFR IN SHOWER AS AN
UPPER LEVEL TROUGH SWINGS THROUGH THE REGION.

12Z SAT THRU 00Z MON...VFR UNDER SURFACE HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...KGM
AVIATION...LAHIFF
Hazardous weather outlook, May 27, 3:22 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
422 AM EDT TUE MAY 27 2014

NYZ026>028-031-VTZ001>004-006>008-010-012-016-280830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-LAMOILLE-
CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-
422 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LAWRENCE
VALLEY...NORTHERN CHAMPLAIN VALLEY...CENTRAL AND NORTHEASTERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ029-030-034-035-087-VTZ005-009-011-017>019-280830-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN ESSEX-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-WESTERN CHITTENDEN-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
422 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...SOUTH-CENTRAL
VERMONT...AND THE CHAMPLAIN VALLEY

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS ACROSS THE
ADIRONDACKS SOUTHEASTWARD INTO THE CENTRAL AND SOUTHERN CHAMPLAIN
VALLEY...INCLUDING RUTLAND COUNTY. A FEW STRONGER STORMS HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Special weather statement, May 27, 11:05 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1205 PM EDT TUE MAY 27 2014

NYZ026>031-034-035-087-VTZ001-005-008>012-017>019-271900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN CHITTENDEN-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...BURLINGTON...MONTPELIER...
MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...RUTLAND...
SPRINGFIELD...WHITE RIVER JUNCTION...UNDERHILL...BRISTOL...
RIPTON...EAST WALLINGFORD...KILLINGTON
1205 PM EDT TUE MAY 27 2014

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
BETWEEN 1 PM AND 3 PM ACROSS NORTHERN NEW YORK AND PARTS OF
CENTRAL AND SOUTHERN VERMONT. THE GREATEST THREAT FOR STRONG
THUNDERSTORMS WILL BE ALONG AND SOUTH OF A MASSENA TO BURLINGTON
TO WHITE RIVER JUNCTION LINE. THE MAIN THREAT WILL BE DIME SIZE
HAIL...WIND GUSTS TO 40 MPH...AND LOCALIZED HEAVY DOWNPOURS...
WHICH MAY CAUSE MINOR LOW LYING AND POOR DRAINAGE FLOODING. THE
AREAL COVERAGE AND INTENSITY OF STORMS WILL DECREASE BY SUNSET
THIS EVENING.
Special weather statement, May 27, 2:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT TUE MAY 27 2014

NYZ034-035-VTZ009-011-018-019-272015-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-
WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-
308 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE THROUGH ADDISON...EASTERN ESSEX
AND EASTERN RUTLAND COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST ADDISON...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. IN ADDITION...RAINFALL AMOUNTS BETWEEN A QUARTER AND ONE
HALF OF AN INCH CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ADDISON...WALTHAM...WEYBRIDGE...BROOKSVILLE...MIDDLEBURY...EAST
MIDDLEBURY...RIPTON...BRANBURY STATE PARK...BREAD LOAF...GOSHEN...
GRANVILLE...FLORENCE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4331 7300 4351 7293 4376 7300 4367 7310
      4392 7340 4381 7339 4380 7347 4448 7356
      4454 7346 4450 7331 4426 7331 4403 7274
      4387 7297 4383 7280 4372 7282 4368 7270
      4336 7276 4330 7287
Special weather statement, May 27, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT TUE MAY 27 2014

NYZ029-087-272015-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
316 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE THROUGH WESTERN ST. LAWRENCE
COUNTY...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR MORRISTOWN...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
OGDENSBURG...DE PEYSTER...HEUVELTON...NORTH GOUVERNEUR...DE KALB...
RENSSELAER FALLS...EAST DE KALB...DE KALB JUNCTION...HERMON...
PYRITES...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4449 7579 4450 7579 4461 7565 4461 7563
      4471 7550 4472 7547 4473 7547 4475 7544
      4455 7485 4412 7513 4447 7582

The radar

The Burlington radar (KCXX), 55 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Essex

When
May 27, 2:30 PM EST
Where
Essex County, 4.03 mi E of Port Henry
Measured
1.25 in hail
Reported by
Public
Coordinates
44.040, -73.370

Half dollar size hail reported as well as downed trees.

Thunderstorm Wind, Essex

When
May 27, 2:30 PM EST
Where
Essex County, Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.300, -73.370

A few trees and branches downed by thunderstorm winds. Also, half dollar size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517190, 517192.